Michigan, 2007Hail in Michigan, March 27, 2007
March 27, 2007 · NWS GRR · 2 events in 1 county or zone
Isolated severe thunderstorms over Clare county produced several reports of three quarters to seven eighths inch diameter hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated severe thunderstorms over Clare county produced several reports of three quarters to seven eighths inch diameter hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Mar 27, 3:30 PM EST, 8 minutes earlier.
Area forecast discussion, Mar 27, 3:30 PM EST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
ISSUED BY NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
430 PM EDT TUE MAR 27 2007
.SHORT TERM...TONIGHT AND TOMORROW
MAIN FORECASTING CONCERN DEALS WITH CONVECTION CHANCES THIS EVENING
AND INTO TONIGHT.
A LARGE POSITIVELY TILTED UPPER LEVEL LOW CURRENTLY LOCATED OVER
EASTERN OKLAHOMA CONTINUES TO LIFT SLOWLY TO THE NORTHEAST.
LEAD/SHEARED ABSOLUTE VORTICITY WAVES ALSO CONTINUE TO SPIRAL OUT
AHEAD OF THE PARENT VORTEX. AN AFOREMENTIONED LOBE (DCVA) HAS
INTERACTED WITH PERSISTENT SURFACE TROUGH ACROSS SOUTHERN LOWER
MICHIGAN AND HAS BEEN MAIN SYNOPTIC FORCING FOR CONVECTION AND
THUNDERSTORMS THIS AFTERNOON. ADDITIONAL FORCING FOR THUNDERSTORMS
HAS BEEN THE RIGHT ENTRANCE REGION OF +60KT JET STREAK...ALLOWING
FOR ADEQUATE UPPER LEVEL DIVERGENCE. THE ATMOSPHERE AHEAD/SOUTH OF
THIS SURFACE TROUGH HAD PLENTY OF MORNING SUNSHINE ALLOWING FOR
MODERATE INSTABILITY...CHARACTERIZED BY SBCAPES GREATER THAN 2000
J/KG...AND SURFACE BASED LIFTED INDICES OF LESS THAN -2C. THE WIND
PROFILES THIS AFTERNOON ARE RELATIVELY WEAK AND WILL LIMIT THE
OVERALL WIND THREAT WITH THESE STORMS. THE PRIMARY RISK WITH THESE
STORMS WILL CONTINUE TO BE LARGE HAIL OF UP TO 1 INCH AND TORRENTIAL
RAINFALL. PRECIPITABLE WATER VALUES ARE APPROXIMATELY 1.2 INCHES
WHICH FOR LATE MARCH RUN MORE THAN 2 STANDARD DEVIATIONS ABOVE
NORMAL.
SURFACE TROUGH HAS BEEN A SLOW MOVER TO THIS POINT. THINKING THIS
TREND WILL CONTINUE UNTIL UPPER LEVEL JET STREAK AND INCREASING
SURFACE PRESSURE NUDGES THE FRONT THROUGH. COVERAGE OF
THUNDERSTORMS WILL BE NUMEROUS INTO THE OVERNIGHT SOUTH OF A DETROIT
TO GRAND RAPIDS LINE. EXPECTING INTENSITY TO WANE THIS EVENING AS WE
LOSE DAYTIME HEATING.
SURFACE HIGH PRESSURE IN EASTERN ONTARIO WILL GAIN A FOOTHOLD ON
LOWER MICHIGAN INTO THE DAY TOMORROW. PRECIPITATION CHANCE WILL BE
LIMITED TO SHOWER ACTIVITY AS AFOREMENTIONED FRONT WILL HAVE CLEARED
INTO NORTHERN OHIO/INDIANA AND WILL RESULT IN LIMITED INSTABILITY.
THE BEST CHANCE OF PRECIPITATION CONTINUES TO BE EXTREME
SOUTHWESTERN LOWER MICHIGAN AND BAROCLINIC ZONE BUBBLES UP IN
RESPONSE TO LIFTING UPPER LEVEL WAVE.
WITH COLD EASTERLY FLOW OFF OF LAKE HURON...AND RESIDUAL SURFACE
MOISTURE AREAS OF ADVECTION FOG WILL CONTINUE THIS EVENING AND
OVERNIGHT FOR AREAS ADJACENT TO LAKE HURON.
&&
.LONG TERM...WEDNESDAY NIGHT THROUGH NEXT TUESDAY
THE CENTRAL PLAINS SHORT WAVE WILL CONTINUE TO SHEAR APART AND
WEAKEN IN FAVOR OF THE LARGER SCALE FEATURES IN THE UPPER FLOW
WEDNESDAY NIGHT THROUGH THURSDAY. THE SHARPENING UPPER LEVEL RIDGE
OVER LOWER MICHIGAN WILL REINFORCE THE STRENGTH OF THE SURFACE HIGH
CENTERED OVER ONTARIO. THIS RIDGE THROUGH THE DEPTH OF THE
ATMOSPHERE WILL RESULT IN LESS CLOUD COVER, COOLER TEMPS, AND
STRONGER EASTERLY WINDS THROUGH FRIDAY.
THE LARGE UPPER LOW LIFTING THROUGH THE PLAINS ON FRIDAY WILL BE THE
MAIN CONCERN FOR OUR WEATHER THIS WEEKEND. TRENDS IN THE 12Z GFS AND
NAM SOLUTIONS ARE TO CONSOLIDATE THE ENERGY IN THE UPPER LOW WITH
SLOWER TIMING ON ITS MOVEMENT TOWARD THE GREAT LAKES. THIS IS IN THE
DIRECTION OF THE CANADIAN AND EURO SOLUTIONS FROM RECENT DAYS AND
ADDS CONFIDENCE TO THE FORECAST TIMING FOR THIS WEEKEND. ADJUSTMENTS
TO THIS FORECAST PACKAGE INCLUDED ABOUT A 12 HOUR DELAY IN TIMING OF
HIGHER RAIN CHANCES FRIDAY NIGHT AND SATURDAY ALONG WITH SLIGHTLY
COOLER TEMPERATURES.
&&
.AVIATION...
A SURFACE TROUGH OF LOW PRESSURE WILL CONTINUE THE SLOW PROGRESSION
SOUTHWARD THIS AFTERNOON. CURRENTLY THE TROUGH AXIS IS POSITIONED
THROUGH LAPEER...GENESEE...SHIAWASSEE...MACOMB COUNTIES IN EASTERN
LOWER MICHIGAN WHILE THE WESTWARD EXTENSION IS LOCATED OVER
OCEANA...NEWAYGO...AND MONTCALM COUNTIES. SURFACE TEMPERATURES ARE
AGAIN WELL ABOVE NORMAL SOUTH OF THIS TROUGH AND HAVE AIDED IN
DEVELOPING A MODERATELY UNSTABLE AIRMASS. THUNDERSTORM ACTIVITY HAS
BEEN LIMITED TO WESTERN LOWER MICHIGAN BUT RECENT DEVELOPMENT HAS
TAKEN PLACE IN MACOMB COUNTY. EXPECTING DEVELOPMENT TO FILL IN ALONG
THIS SURFACE FEATURE THIS AFTERNOON WITH ADDED SOLAR
INSOLATION/HEATING. CHANCES OF THUNDERSTORMS WILL INCREASE FROM
NORTH TO SOUTH AS THE SURFACE ENHANCED SURFACE CONVERGENCE ALONG THE
COOL FRONT SINKS SOUTH. THUNDERSTORM ACTIVITY WILL WANE THIS EVENING
AS UPPER LEVEL FORCING PULLS OFF TO THE EAST AND SURFACE HIGH
PRESSURE BUILDS IN FROM ONTARIO.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...NONE.
&&
CB/BT
Hazardous weather outlook, Mar 27, 10:57 AM EST, 4 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
ISSUED BY NATIONAL WEATHER SERVICE DETROIT/PONTIAC
1157 AM EDT TUE MAR 27 2007
LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-281000-
ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND-
HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL-
WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE-MASON-LAKE-OSCEOLA-
CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-GRATIOT-
OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-VAN BUREN-
KALAMAZOO-CALHOUN-JACKSON-
1157 AM EDT TUE MAR 27 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST LOWER MICHIGAN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND THIS EVENING
GENERALLY ALONG AND SOUTH OF A LINE FROM ALMA TO NEWAYGO TO
MUSKEGON. NUMEROUS THUNDERSTORMS ARE POSSIBLE GENERALLY ALONG AND
SOUTH OF INTERSTATE 96. SEVERE WEATHER IS NOT EXPECTED BUT THE
STRONGEST STORMS WILL BE CAPABLE OF WIND GUSTS TO 40 MPH...HALF INCH
HAIL...AND HEAVY DOWNPOURS OF RAIN AS THEY MOVE EAST AT 30 MPH.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT AND SATURDAY. SOME OF
THESE STORMS COULD BRING STRONG GUSTY WINDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT PLANNED THIS AFTERNOON OR TONIGHT.
BT
In the hours before
Special weather statement, Mar 27, 1:53 PM EST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
253 PM EDT TUE MAR 27 2007
MIZ051-057-271945-
KENT-MONTCALM-
253 PM EDT TUE MAR 27 2007
...SPECIAL WEATHER STATEMENT...
AT 248 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR HOWARD CITY...OR 17 MILES EAST OF NEWAYGO...
MOVING SOUTH AT 10 MPH.
ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL
CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH
THIS STORM.
LOCATIONS IN OR NEAR THE PATH INCLUDE...
HOWARD CITY...CORAL...TRUFANT...SAND LAKE...CEDAR SPRINGS AND GOWEN.
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
DUKE
Special weather statement, Mar 27, 2:15 PM EST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
315 PM EDT TUE MAR 27 2007
MIZ051-271945-
MONTCALM-
315 PM EDT TUE MAR 27 2007
...SPECIAL WEATHER STATEMENT...
AT 313 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF EDMORE...OR 6 MILES
NORTHWEST OF STANTON...MOVING SOUTHEAST AT 5 MPH.
ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL
CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH
THIS STORM.
LOCATIONS IN OR NEAR THE PATH INCLUDE...ENTRICAN...STANTON AND
SHERIDAN.
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
DUKE
Special weather statement, Mar 27, 3:11 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
411 PM EDT TUE MAR 27 2007
MIZ051-052-057>059-272045-
CLINTON-GRATIOT-IONIA-KENT-MONTCALM-
411 PM EDT TUE MAR 27 2007
...SPECIAL WEATHER STATEMENT...
AT 408 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ELSIE TO SPARTA...
MOVING SOUTH AT 15 MPH.
ONE HALF INCH DIAMETER HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING...
AND BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IN OR NEAR THE PATH INCLUDE...ELSIE...SPARTA...ROCKFORD...
BELDING...ST. JOHNS AND IONIA.
STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
COBB
Hail, Clare
- When
- March 27, 3:38 PM EST to 3:50 PM EST
- Where
- Clare County, 4.08 mi NW of Lake to 2.08 mi N of Farwell
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 43.890, -85.060
Three quarters inch diameter hail was reported by law enforcement four miles northwest of Lake and two miles north of Farwell.
Hail, Clare
- When
- March 27, 4:08 PM EST
- Where
- Clare County, 2.85 mi ESE of Lake George
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.950, -84.900
Seven eighths inch diameter hail was reported by a trained spotter seven miles southwest of Harrison.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, March 27, 20071 death · 1 event
- Rip Current in Oregon, March 27, 20071 death · 1 event
- Tornado and Hail in Louisiana, March 27, 2007$80,000 · EF1 · 30 events
- Flash Flood and Hail in Michigan, March 27, 2007$250,000 · 1 in hail · 8 events
- Winter Weather in Wisconsin, March 27, 2007$300,000 · 1 event
- Damaging Winds in Arkansas, March 27, 2007$155,000 · 70 kt wind · 9 events
- Tornadoes and Hail in Arkansas, March 27, 2007$120,000 · EF0 · 4 events
- Tornadoes and Flash Flood in Texas, March 27, 2007$20,000 · EF1 · 4 events
- Damaging Wind and Strong Wind in California, March 27, 20072 injured · $30,000 · 3 events
- High Wind and Strong Wind in California, March 27, 2007$50,000 · 55 kt wind · 4 events
- High Wind in California, March 27, 2007$40,000 · 52 kt wind · 2 events
- Drought in Alabama, March 27 to 31, 200720 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 20494, 20496.